Thunderstorm Wind, Wayne
- When
- April 27, 3:58 PM EST
- Where
- Wayne County, 1.82 mi SE of Drawdy
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.580, -81.910
A tree was blown down across the road.
A pre-frontal through over a moist and unstable airmass formed across NE FL during the afternoon and evening which triggered scattered strong to severe storms as mesoscale boundaries collided. A second round of strong to severe storms impacted the area during the evening as a remnant MCS moved west to east across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A pre-frontal through over a moist and unstable airmass formed across NE FL during the afternoon and evening which triggered scattered strong to severe storms as mesoscale boundaries collided. A second round of strong to severe storms impacted the area during the evening as a remnant MCS moved west to east across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 27, 2:07 PM EST, 1 hour 51 minutes earlier.
Area Forecast Discussion
National Weather Service Jacksonville FL
307 PM EDT Thu Apr 27 2023
...STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...
...ISOLATED TORNADO POTENTIAL LATE THIS AFTERNOON ALONG THE I-95
CORRIDOR...
...ROUNDS OF HEAVY DOWNPOURS EXPECTED THROUGH SUNDAY MORNING...
.NEAR TERM...
Issued at 223 PM EDT Thu Apr 27 2023
Early afternoon surface analysis depicts developing low pressure
(1009 millibars) over the lower Mississippi Valley, with a
stationary frontal boundary extending eastward from this feature
along the Interstate 10 corridor. A pre-frontal trough developing
ahead of the surface low has sparked a squall line of strong to
severe thunderstorms that was moving across western portions of
the FL panhandle early this afternoon. Aloft...a potent shortwave
trough was approaching the Ozarks from the west, with brisk
westerly flow in place locally downstream of this trough. A
cirrostratus shield was emanating from widespread convection
across our area, especially for locations along and north of the
I-10 corridor. Breezy south-southeasterly low level flow was
creating a robust cumulus field, especially for locations south of
I-10, where the cirrus shield has been thinner so far today. Low-
topped convection was already developing along the I-95 corridor
in Flagler and St. Johns Counties, with this activity moving
quickly northward. Temperatures at 16Z ranged from the mid 70s
near the Altamaha/Ocmulgee/Alapaha Rivers in southeast GA to the
lower 80s across most of northeast and north central FL. Dewpoints
were generally in the 65-70 range.
The potent shortwave trough approaching the Ozarks early this
afternoon will pivot northeastward across the Tennessee Valley
overnight, reaching the Ohio Valley on Friday morning. This system
will gradually strengthen surface low pressure that currently
resides over the lower Mississippi Valley, with this feature
moving north-northeastward in tandem with the aforementioned
shortwave. A stationary frontal boundary residing along the I-10
corridor will also lift northward later today and tonight as a
warm front. A 100-knot jet streak at 250 millibars (around 35,000
feet) will develop to the southeast of this storm system during
the afternoon and evening hours, with this jet streak then
migrating eastward across our region on Friday and then shifting
off the southeastern seaboard on Friday night.
A warm and humid air mass residing over our region will set the
stage for widespread thunderstorm activity this afternoon and this
evening, as the squall line containing strong to severe
thunderstorms that is traversing the FL panhandle will likely
organize into a Mesoscale Convective System (MCS) as the afternoon
progresses. Highs will climb to the mid 80s for most locations
south of I-10, while values will likely top out around 80 across
southeast GA, where thicker cloud cover will continue this
afternoon. Cold temperatures aloft (around -12 Celsius at 500
millibars, or around 20,000 feet), steep mid- level lapse rates,
and plenty of surface-based CAPE, already in excess of 2,000 j/kg,
will result in convection increasing in coverage and intensity
during the mid to late afternoon hours as the developing MCS
approaches our region. Thunderstorms will encounter mesoscale
boundaries such as the Atlantic sea breeze, and forecast soundings
/ hodographs suggest that enough wind shear will be in place late
this afternoon for isolated tornadoes, especially as storms
intersect the Atlantic sea breeze boundary that should be
positioned along or just west of the I-95 corridor. Greater
threats from this MCS and associated widespread convection this
afternoon will be downburst wind gusts of 50-70 mph, hail, and
localized flooding, especially if downpours train over urban or
normally flood prone locations.
Two waves of convection are expected to impact our area, with one
round moving east-northeastward during the 3-7 PM time frame, and
then the back edge of the MCS then expected to move east-
southeastward from 6-10 PM. Widespread 1-2 inch rainfall totals
will be possible through the overnight hours, as some lingering
stratiform rainfall possible after midnight as the MCS progresses
offshore and stretches westward across the FL peninsula. Lows
tonight will fall to the mid and upper 60s region-wide.
Deep-layered southwesterly flow will overspread our region on
Friday, but convective coverage remains somewhat uncertain, as a
more stable air mass is likely to advect overhead in the wake of
tonight's MCS. Any breaks in the multi-layered cloud cover during
the morning hours will likely result in scattered to numerous
mainly afternoon and evening showers and thunderstorms, with
strengthening speed shear keeping the potential for strong to
isolated severe thunderstorms in place across most of our area.
Highs on Friday should reach the lower 80s all the way to the
coast, as breezy southwesterly winds develop during the morning
hours, preventing the Atlantic sea breeze from moving inland.
&&
.SHORT TERM...
(Friday through Saturday night)
Issued at 223 PM EDT Thu Apr 27 2023
Daily occurrences for showers with embedded thunderstorms will
continue on through into the weekend with primarily diurnal
convection forming primarily over northeast Florida and to the
south of the stalled frontal boundary. Storm development is
expected to build primarily to the south of the stalled frontal
boundary over the region, over northeast Florida. Storm activity
will increase on Saturday night in conjunction with low pressure
with a strong southwesterly flow develops in over the region.
Warmer temperatures are expected with this pattern, with temps
rising to be well above the seasonal average by Saturday.
&&
.LONG TERM...
(Sunday through next Thursday)
Issued at 223 PM EDT Thu Apr 27 2023
A low pressure trough ahead of a cold front will move across
southeast Georgia and northeast Florida on Sunday producing
showers and embedded thunderstorms ahead of the advancing front,
producing significant amounts of widespread rainfall and gusty
southwesterly winds. Frontal boundary will push through the
forecast area by Sunday evening with high pressure conditions
building in over the region resulting in dry weather, clearing
skies, and breezy west-northwesterly winds on Monday and Tuesday.
Temperatures for the beginning of next week will be slightly below
to near the seasonal normal.
&&
.AVIATION...
(18Z TAFS)
Issued at 218 PM EDT Thu Apr 27 2023
Showers and thunderstorms will increase in coverage through the
afternoon hours, with an initial round of impacts expected
between 20Z-00Z. Confidence is high regarding IFR impacts
occurring at the regional terminals late this afternoon through
sunset, and TEMPO groups have been place in at all terminals for
briefly strong wind gusts of at least 35 knots. Another round of
convection, possibly in the form of a squall line, may surge
southeastward early this evening, with confidence high enough to
include prevailing IFR conditions and wind gusts up to 35 knots
early this evening at GNV. Confidence is lower for impacts at
the Duval County terminals, SSI and SGJ during this second round
of convection this evening. VFR conditions should then prevail by
06Z Friday. Outside of convection, southeasterly surface winds
will remain sustained at 10-15 knots through around 00Z, with
surface winds then becoming southerly around 5 knots during the
evening and overnight hours once convection clears the terminals.
Periods of MVFR visibilities will likely develop after 07Z at VQQ.
MVFR ceilings are also possible at the regional terminals once
convection exits, but confidence is higher for MVFR ceilings to
develop around or just after sunrise on Friday at the regional
terminals. Southwesterly surface winds will quickly increase to
10-15 knots at the regional terminals by 14Z.
&&
.MARINE...
Issued at 223 PM EDT Thu Apr 27 2023
Low pressure developing over the lower Mississippi Valley will
lift north-northeastward across the Tennessee and Ohio Valleys
tonight and Friday. This storm system will push a warm front
northward across our local waters later today. Strong to severe
thunderstorms will be possible late this afternoon and this
evening, with stronger activity being capable of producing strong
wind gusts, hail, waterspouts, and frequent lightning strikes.
Seas of 3-5 feet will prevail both near shore and offshore through
Friday night.
Additional rounds of showers and potentially strong to isolated
severe thunderstorms are expected on Friday and Saturday as this
storm system's frontal boundary stalls to the west of our local
waters and another low pressure center develops along the Florida
panhandle coast. This storm system will traverse the southeastern
states on Sunday, pushing a strong cold front across our area by
Sunday evening. Southerly winds will strengthen to Caution levels
of 15-20 knots offshore in advance of this developing storm
system on Saturday night, followed by winds shifting to
southwesterly on Sunday. Small Craft Advisory conditions are
expected offshore on Sunday and Monday, with seas building to 6-8
feet. Seas near shore will build to 3-5 feet on Sunday and Sunday
night. Breezy west-northwesterly winds will overspread our local
waters in the wake of the cold frontal passage on Monday.
Rip Currents: A northeasterly ocean swell will combine with
breezy onshore winds this afternoon to create a high risk at all
area beaches. Winds will shift to southwesterly on Friday, which
will reduce the risk to a low-end moderate threat.
&&
.FIRE WEATHER...
Issued at 223 PM EDT Thu Apr 27 2023
Breezy southeasterly surface and transport winds will create fair
to good dispersion values at inland locations this afternoon,
despite increasing cloud cover and rain chances. Strong to severe
thunderstorms will be possible this afternoon, with stronger
activity capable of producing damaging wind gusts, hail, heavy
downpours, and frequent lightning strikes. Isolated tornadoes will
also be possible late this afternoon along the I-95 corridor.
Surface and transport winds will shift to southerly overnight and
then southwesterly during the early morning hours on Friday.
Strengthening surface and transport speeds on Friday afternoon
will create good dispersion values area-wide, with these
conditions expected to persist through Saturday. Rounds of heavy
downpours and the potential for strong to isolated severe
thunderstorms will continue on Friday and Saturday, resulting in
widespread 2-4 inch rainfall totals through the weekend, with
locally higher amounts possible.
&&
.HYDROLOGY...
Issued at 223 PM EDT Thu Apr 27 2023
Rounds of strong to severe thunderstorms and widespread heavy
downpours from this afternoon through early Sunday will result in
rainfall totals of 2-4 inches across our area. Locally heavier
totals will be possible, especially where downpours repeatedly
train over the same locations. While much of this rainfall will be
beneficial, localized flooding will be possible, especially if
downpours train over urban and normally flood prone locations.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 81 64 83 65 / 90 80 70 10
SSI 79 67 81 68 / 80 90 60 10
JAX 83 66 82 66 / 80 80 60 20
SGJ 82 67 82 67 / 80 70 60 20
GNV 86 66 82 66 / 70 80 60 30
OCF 88 67 82 67 / 60 60 60 30
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Friday morning for FLZ124-125-133-
138.
GA...High Rip Current Risk through Friday morning for GAZ154-166.
AM...None.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
434 PM EDT THU APR 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM TSTM WND GST 2 NNE ORANGE PARK 30.19N 81.69W
04/27/2023 M48 MPH DUVAL FL BUOY
BUOY STATION BKBF1 I-295 BRIDGE, ST JOHNS
RIVER, FL.
&&
ACPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
440 PM EDT THU APR 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM TSTM WND GST 4 NE ORANGE PARK 30.22N 81.67W
04/27/2023 M58 MPH DUVAL FL AWOS
AWOS STATION KNIP JACKSONVILLE NAS.
&&
ACPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
442 PM EDT THU APR 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 2 NNE MANDARIN 30.19N 81.63W
04/27/2023 DUVAL FL TRAINED SPOTTER
DOWNED TREES, ROOF DAMAGE TO SUPERMARKET,
AND 1/4 INCH HAIL REPORTED. TIME OF EVENT
ESTIMATED VIA RADAR.
&&
WLCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
447 PM EDT THU APR 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 5 SW JACKSONVILLE INTER 30.43N 81.76W
04/27/2023 E0.50 INCH DUVAL FL BROADCAST MEDIA
RECEIVED MEDIA REPORT OF HAIL SMALLER THAN A
DIME OVER THE DINSMORE AREA OF JACKSONVILLE,
FL.
&&
ACSpecial Weather Statement
National Weather Service Jacksonville FL
448 PM EDT Thu Apr 27 2023
FLZ020-122-GAZ132>135-149-151-152-162-163-250-350-364-272215-
Hamilton FL-Northern Columbia FL-Pierce GA-Bacon GA-Clinch GA-
Coffee GA-Jeff Davis GA-Brantley GA-Northern Ware GA-Atkinson GA-
Appling GA-Western Charlton GA-Echols GA-Southern Ware GA-
448 PM EDT Thu Apr 27 2023
...A strong thunderstorm will impact portions of north central
Columbia, eastern Hamilton, southeastern Coffee, Pierce, Echols,
southwestern Brantley, Clinch, northwestern Charlton, eastern
Atkinson, Ware, Bacon, southwestern Jeff Davis and central Appling
Counties through 615 PM EDT...
At 447 PM EDT, Doppler radar was tracking strong thunderstorms
centered 10 miles south of Argyle, moving north at 25 mph.
HAZARD...Wind gusts of 45 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Waycross, Douglas, Jasper, Alma, Blackshear, Homerville, Pearson,
Fargo, Argyle and Statenville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northern Florida...and southeastern Georgia.
&&
LAT...LON 3086 8300 3087 8297 3100 8297 3175 8280
3173 8225 3127 8214 3069 8225 3062 8242
3036 8287 3061 8306
TIME...MOT...LOC 2047Z 194DEG 23KT 3093 8263
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
SHASHYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
456 PM EDT THU APR 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG 1 N ORANGE PARK 30.19N 81.70W
04/27/2023 CLAY FL NWS EMPLOYEE
DOWNED TREES ALONG WITH DAMAGED ROOF AND
INTERIOR AT GAS STATION NEAR 295 AND HWY 17.
TIME OF EVENT ESTIMATED VIA RADAR.
&&
WLCThe Jacksonville radar (KJAX), 123 km away, was scanning. The volume nearest the first event began at 20:55 UTC.
3 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
A tree was blown down across the road.
A mesonet station in Sterling measured 5.29 inches of rain in the past 3-4 hours.
Highway 99 was shut down from Highway 32 to Highway 32 due to trees blown down across the road. The time of damage was based on radar.
A tree was blown down across the road. The time of damage was based on radar data.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092265, 1092261, 1092263, 1092264.